FDA Issues New Warning on Fentanyl Skin Patch
Recent reports of overdoses prompt agency to issue its second safety warning since 2005
FRIDAY, Dec. 21 (HealthDay News) -- Ongoing concerns about the fentanyl transdermal system, which is marketed under the brand name Duragesic and is also available in generic versions, have prompted the U.S. Food and Drug Administration to issue its second safety warning in two years. The FDA's Dec. 21 warning emphasizes the need to exactly follow directions on the product label and patient package insert in order to avoid accidental overdoses.
The FDA issued a similar warning in July 2005. The new warning was prompted by recent reports of deaths and life-threatening side effects in patients who were not opioid tolerant and were inappropriately prescribed the system to relieve surgical pain, headaches, or occasional or mild pain. Other reports show that incorrect patient usage -- such as replacing the patch more frequently than directed, applying more patches than prescribed, or applying heat to the patch -- has resulted in dangerously high blood levels of fentanyl.
In the new warning, the FDA reminds physicians that the patches should only be prescribed to opioid-tolerant patients who have chronic pain that can't be controlled by other pain medications. The agency also requests that fentanyl-patch manufacturers update their product information and develop patient medication guides.
"There is an unmet need to provide patients suffering from chronic pain with safe and effective products that will not only alleviate their pain, but that will also be tolerable when used chronically," Bob Rappaport, M.D., FDA's director of the Division of Anesthesia, Analgesia and Rheumatology Products, said in a statement. "While these products fill an important need, improper use and misuse can be life-threatening. Therefore, it is crucial that doctors prescribe these products appropriately and that patients use them correctly."